News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Hashimoto's


 AJS - Sun Nov 11, 2007 3:25 am

I am 34 years old, female, was diagnosed with Hashimoto's disease in 96, weighed over 200 lbs and daily life was a chore & just a lot of pain. I lost the weight easy and felt better than I ever had mentally & physically with the treatment of synthroid. I maintained a weight between 125-135 for years and lived a normal life. (my height is 5'2, well I am 5'1, I some how managed to lose a whole inch in one year) I belived I had the condition under control until Jan. 2007. 2007 has been terror, I caught chicken pox, had pneumonia twice, had some nasty virus, terrible pain everywhere-my bones hurt and they cant give me enough levothyroxine to even get close to where I am supposed to be. Doc says he doesnt want to raise the levo anymore. In ten months my dose, which for years was 200MCG( between 175 & 250) has went to 350MCG and its not changed my levels this year. It is almost like my body isn’t absorbing the medicine, it simply quit working. All my original symptoms are back with a vengeance, weight gain, pain, I am moody & down, seems like there is more pain now.. I am not exaggerating when I tell you this: I have gone from 133lbs in Jan 2007 to 199lbs in Nov 2007. My thyroid gland is not enlarged, my medication has increased in the last year and my thyroid levels didnt change, which is weird. I follow a routine with my medicine, I have taken it the same way (so I remember) for years. Is it possible that I have a tolerance or is it something bigger?
 Dr. Chan Lowe - Sun Nov 11, 2007 7:12 pm

User avatar Hi AJS,

Hashimoto's thyroiditis is a condition where there your body is making antibodies to the thyroid gland causing it to be destroyed. When this happens the thyroid gland no longer makes thyroid hormone. The treatment for this is to take thyroid hormone replacement as you have been doing.

The appropriate amount of thyroid hormone supplement is based on measuring the TSH (thyroid stimulating hormone) levels. If the TSH is high, the body is trying to stimulate the thyroid gland to make more (indicating a lack of thyroid hormone, or hypothyroid state). If the TSH is low, the body is sensing too much thyroid hormone and reducing the production of TSH in an attempt to reduce the amount of thyroid hormone.

Some patients will remain on the same amount of thyroid hormone for a long time, others will fluctuate and need adjustments. If your TSH is high (as I would expect based on your symptoms) you are not getting enough thyroid hormone. Then the question becomes why. It may simply be that your body now needs more hormone. In this case, the answer is to take more, even though you are already taking a high amount.

I would be suspicious that your case may actually be a little different. You may have a condition that is causing a decreased ability to absorb the levothyroxine. There are case reports of people developing lactose intolerance or, more commonly, celiac disease that induces a decreased absorption of levothyroxine. I would recommend you be tested for these conditions as well.

Seeing an endocrinologist is important to help manage your hypothyroidism, particularly since you do not have a straight forward case.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here